Hail, Paulding
- When
- May 5, 4:34 PM EST to 4:35 PM EST
- Where
- Paulding County, 0.86 mi NW of Paulding
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.140, -84.580
Convergence along a cold front, combined with moderate shear and weak instability, allowed for the development of numerous thunderstorms. The primary threat from the storms was hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Convergence along a cold front, combined with moderate shear and weak instability, allowed for the development of numerous thunderstorms. The primary threat from the storms was hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 5, 2:11 PM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 311 PM EDT WED MAY 5 2010 .SHORT TERM... TONIGHT THROUGH THUR NIGHT POTENT NORTHERN GREAT LAKES UPPER LEVEL SHORTWAVE TROUGH WILL CONTINUE TO EXIT THE REGION TONIGHT WITH COOLER/MUCH DRIER AIR CONTINUING TO FILTER INTO THE REGION. RELOADING OF THE NORTHERN PLAINS UPPER TROUGH WILL PROGRESS THROUGH THE PERIOD WITH WAA EXPECTED BACK INTO THE REGION THUR NIGHT PER A POTENT REFLECTED LLJ. THETA-E SURGE AT THE NOSE OF THE JET WILL SUPPORT CONVECTIVE ACTIVITY THUR NIGHT GIVEN MOISTURE ADV AT THE BASE OF STEEPENING MID-LEVEL LAPSE RATES. HAVE AGAIN FAVORED THE NAM GIVEN PREFERRED THERMAL AND MOMENTUM FIELDS...WITH AID OF THE LOCAL WRF. TONIGHT...RESIDUAL SHRA/TS ACTIVITY IN THE FAR SE WILL EXIT THE REGION WITH MUCH COOLER AND DRIER AIR PUSHING INTO THE REGION TONIGHT. DRYING LOW/MID LEVELS WILL SUPPORT CLEARING SKIES THROUGH THE NIGHT WITH MOSTLY CLEAR SKIES EXPECTED AFTER MIDNIGHT. LOWS GENERALLY IN THE 40S CAN BE EXPECTED WITH SOME AREAS POSSIBLY SEEING LOWER 40S WHERE DECOUPLING OCCURS. THUR...WEAK SFC RIDGING WITH HEIGHT RISING ENSUING WILL SUPPORT A MOSTLY SUNNY DAY AS DRY CONDITIONS PREVAIL. MID-LEVEL HEIGHT RISES MAY SUPPORT SOME CIRRUS BY AFTERNOON WITH POCKETS OF HIGH BASED DIURNAL CU POSSIBLE. SUSTAINED NW FLOW WILL SUPPORT MUCH COOLER CONDITIONS WITH HIGHS GENERALLY IN THE 60S. NW AREAS WILL SEE MUCH COOLER CONDITIONS WITH AREAS NEAR LK MI LIKELY TO RESIDE IN THE 50S AS IN NAM 2M TEMP PROGS. THUR NIGHT...LL PRESSURE FALLS IN RESPONSE TO THE ADVANCING NORTHERN/CENTRAL PLAINS VORTEX WILL SUPPORT THE DEVELOPMENT OF A NOCTURNAL LLJ AS BL FLOW DECOUPLES. MOISTURE ADVECTION AT THE BASE OF STEEPENING MID LEVEL LAPSE RATES PER AN ADVECTING RESIDUAL EML WILL SUPPORT SHRA/TS OVER PORTIONS OF THE WESTERN MIDWEST BY EVENING. ACTIVITY IS EXPECTED TO PUSH NE INTO THE FA AFTER MIDNIGHT...WITH WESTERN AREAS SEEING THE BEST CHANCE FOR ANY ACTIVITY. CERTAINLY PLENTY OF FORCING INDICATED IN GUIDANCE WITH THE NAM PROGGING 30 TO 40 KNOTS OF CROSS ISENTROPIC NEARLY SATURATED FLOW AOA H85. HAVE ADJUSTED POP WX GRIDS ACCORDINGLY. LOWS SHOULD BE REACHED EARLIER IN THE PERIOD GIVEN AN EXPECTED RESPONDING WIND FIELD PER PRESSURE FALLS. && .LONG TERM... FCST CNTRD ON NXT UPSTREAM SW NOW INTO THE PAC NW COAST THIS AFTN. DOWNSTREAM LEAD SW WILL ACCELERATE ENE SHRT TERM W/FAIRLY STG CAA/NEG THETA-E SURGE SHRT TERM AND SIGNIFIES THE PRIMARY UNCERTAINTY FOR FRI W/DEGREE OF LL MSTR RTN IN ASSOCN/W DEEPENING SFC CYCLONE LIFTING OUT OF THE CNTRL PLAINS. 12Z GUIDANCE AS A WHOLE RUNS COUNTER TO SFC OBS ACRS THE SRN PLAINS W/A COHERENT LACK OF MSTR AND READILY EVIDENT IN 12Z RAOBS ACRS TX/OK AND JUST ABT EVERYWHERE ELSE FOR THAT MATTER. THUS ALTHOUGH SYNOPTIC SCALE ASCENT WILL INCREASE DRAMATICALLY W/APCH OF SFC CYCLONE AND ATTENDANT WMFNT FRI AM/CDFNT FRI AFTN...LIMITED RTN MSTR INVOF OF TRIPLE POINT WILL CURTAIL OVERALL SVR THREAT. IN ADDN...TIMING ISSUES STILL REMAIN W/AGAIN A NOD GIVEN TWD DEEPER/SLOWER SYS EVOLUTION. COMBINATION OF ABV FACTORS SUGGESTS STANDING PAT W/PREV POP DELINEATION FRI/FRI NIGHT. DRAMATIC COOLDOWN FOLLOWING WITHIN INTENSE POST FNTL CAA WING FRI NIGHT/SAT. IN FACT IT LOOKS COLD ENOUGH TO GENERATE A LK RESPONSE WITHIN MOIST CYCLONIC FLW W/SOME LOCALES ESP N/NW NOT GETTING OUT OF THE 40S W/TEMP DEPARTURES OF 20 DEGREES BLO NORMAL XPCD AS SFC RIDGE BLDS TWD THE OH VALLEY FOR SAT NIGHT. CLRG AND PROXIMITY OF RIDGE AXIS FVRS FROST CWA WIDE W/DRAINAGE LOW LYING AREAS DROPPING CLOSE TO FREEZING. STILL TOO EARLY FOR A FREEZE WATCH ISSUANCE BUT AT THE LATEST XPC ONE TO GO OUT TOMORROW. OTHERWISE DEEP WRN TROUGHING REDVLPS EARLY NXT WEEK W/CONCURRENT RAPID DOWNSTREAM MODERATION XPCD AND WILL HOLD FIRM W/PRIOR GRIDDED EFFORT FOR DY6 AND EXTEND INTO NEW DY7. DEEPENING RTN FLW BY THAT POINT SHLD FINALLY YIELD SIG LL THETA-E POOLING S OF ACTIVE W-E FNTL ZONE MID WEEK. && .AVIATION.../18Z TAFS/ UPPER LEVEL WAVE AND ASSOCIATED SFC TROUGH WILL CONTINUE TO PUSH EAST ACROSS THE REGION THROUGH AFTERNOON. ELEVATED COLD FRONT CONTINUES TO SUPPORT HIGH BASED SHOWERS OVER PORTIONS OF THE NW FA...WITH SOME LIGHTNING OBSERVED EARLIER. SFC TROUGH LOCATED FROM JYM TO MONTICELLO WILL CONTINUE TO PUSH EAST HELPING TO FORCE CONVECTION THIS AFTERNOON. HAVE INCLUDED CB MENTION AT THE TERMINALS FOR CONVECTIVE POTENTIAL. CU FIELD IS BEGINNING TO RESPOND ALONG THE SFC TROUGH AND WILL CONTINUE TO DO SO THIS AFTERNOON WITH CONVECTION EXPECTED BY MID AFTERNOON. HAVE INCLUDED A VCTS AT FWA AS BEST THE CHANCE FOR CONVECTION WILL BE IN THE EAST. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THE HEAVIER CELLS. THINGS WILL DRY OUT THIS EVENING BEHIND THE SFC TROUGH...WITH VFR CONDITIONS THROUGH THE REMAINDER OF THE PERIOD UNDER DRY NW LL FLOW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...JC LONG TERM...T AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 546 AM EDT WED MAY 5 2010 INZ003>009-012>018-020-022>026-032-033-MIZ077>081-OHZ001-002-004-005- 015-061000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-GRANT-BLACKFORD-BERRIEN-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...MARION... HARTFORD CITY...MONTPELIER...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS... COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE... NAPOLEON...PAULDING...ANTWERP 546 AM EDT WED MAY 5 2010 /446 AM CDT WED MAY 5 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS THIS AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT AND FRIDAY. ORGANIZED SEVERE STORMS ARE POSSIBLE FRIDAY WITH DAMAGING WINDS THE GREATEST THREAT. FROST IS LIKELY OVER MUCH OF THE AREA SATURDAY NIGHT. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY...BUT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 546 AM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT INTO FRIDAY. WIND GUSTS TO 40 KNOTS ARE POSSIBLE IN STRONGER STORMS. A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY NIGHT AND SATURDAY. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY...BUT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BECOME SEVERE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ027-034-OHZ016-024-025-061000- ADAMS-JAY-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...DECATUR...BERNE...PORTLAND...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 546 AM EDT WED MAY 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG AND EAST OF A LINE FROM BLUFFTON INDIANA TO OTTAWA OHIO. MID TO LATE AFTERNOON IS THE MOST LIKELY TIME FRAME SHOULD SEVERE STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ORGANIZED SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS THE GREATEST THREAT. FROST IS LIKELY OVER MOST OF THE AREA SATURDAY NIGHT. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY...BUT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 411 PM EDT WED MAY 5 2010 INZ009-OHZ001-004-052045- DE KALB IN-DEFIANCE OH-WILLIAMS OH- 411 PM EDT WED MAY 5 2010 AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR AUBURN...MOVING EAST AT 60 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... EDGERTON AND ARTIC... MELBERN AND FARMER... WILLIAMS CENTER AND NEY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR NORTHERN INDIANA AND NORTHWESTERN OHIO. LAT...LON 4155 8463 4132 8446 4129 8504 4140 8510 TIME...MOT...LOC 2011Z 252DEG 52KT 4136 8493 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 PM EDT WED MAY 5 2010
OHZ002-004-005-015-016-052115-
DEFIANCE OH-FULTON OH-HENRY OH-PAULDING OH-PUTNAM OH-
450 PM EDT WED MAY 5 2010
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MCCLURE TO HOLGATE TO PAULDING...MOVING NORTHEAST AT 60 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
HOLGATE...
CONTINENTAL...
DESHLER...
OAKWOOD...
PLEASANT BEND...WISTERMAN AND NORTH CREEK...
NEW BAVARIA...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN INDIANA AND NORTHWESTERN OHIO.
LAT...LON 4117 8403 4101 8451 4113 8474 4154 8394
4151 8386 4121 8387
TIME...MOT...LOC 2049Z 249DEG 66KT 4149 8375 4126 8411
4112 8450
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
534 PM EDT WED MAY 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL PAULDING 41.14N 84.58W
05/05/2010 M0.75 INCH PAULDING OH EMERGENCY MNGR
&&
EVENT NUMBER IWX1000435
MLRThe Northern Indiana radar (KIWX), 97 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
7 hail. Local standard time, as filed.
A trained spotter reported penny to nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225240, 225241, 225242, 225243, 225244, 225245, 225246.